Alert archive / Michigan / Lake Effect Snow Advisories in 2009

Lake Effect Snow Advisory 2, NWS Gaylord, MI

January 15, 20098 counties in Michigan

NWS Gaylord, MI issued this lake effect snow advisory at Jan 15, 2009, 4:52 AM EST for 8 counties in Michigan. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 4:52 AM EST (09:52 UTC)
Expired
Jan 16, 2009, 4:24 PM EST
In force
36 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Crawford County, MI, Grand Traverse County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Otsego County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 68 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 9.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2009-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2009-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 15, 4:31 AM EST, 21 minutes earlier.

Area forecast discussion, Jan 15, 4:31 AM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
431 AM EST THU JAN 15 2009

.SYNOPSIS.../ISSUED AT 431 AM/

ARCTIC AIR WILL REMAIN ENTRENCHED ACROSS THE WESTERN GREAT LAKES
INTO THE COMING WEEKEND...WITH LAKE EFFECT SNOW SHOWERS CONTINUING
WITHIN THE COLD AIR MASS.  ANOTHER ALBERTA CLIPPER TYPE LOW PRESSURE
SYSTEM WILL DROP QUICKLY TOWARD THE GREAT LAKES SATURDAY...WHICH MAY
SPREAD MORE WIDESPREAD SNOW ACROSS NORTHERN MI DEPENDING ON THE
SYSTEM TRACK.

JPB

&&

.SHORT TERM.../ISSUED AT 431 AM/...TODAY

MIDNIGHT SURFACE ANALYSIS SHOWS AN IMPRESSIVE 1048MB ARCTIC HIGH
SETTLING INTO THE NORTHERN AND CENTRAL PLAINS...WHERE TEMPERATURES
HAVE FALLEN WELL INTO THE 20S AND 30S BELOW ZERO ACROSS THE
DAKOTAS/MN.  A BROAD AREA OF WEAK LOW PRESSURE OVER PA/WV.  AN
INVERTED TROUGH AXIS EXTENDS NORTHWEST FROM THIS LOW BACK ACROSS
LAKE HURON/FAR EASTERN UPPER MI/SOUTHERN LAKE SUPERIOR.  WATER VAPOR
IMAGERY SHOWS A WEAK DISTURBANCE DROPPING SOUTHEAST ACROSS NORTHWEST
ONTARIO...SPREADING WHAT APPEARS TO BE MOSTLY MID/HIGH CLOUD ACROSS
WESTERN LAKE SUPERIOR.  UPSTREAM RADARS ACROSS ONTARIO NOT SHOWING
ANY RETURNS WITH THIS FEATURE.  OTHERWISE LAKE EFFECT SNOW SHOWERS
CONTINUE OFF LAKES SUPERIOR/MICHIGAN IN NORTHWEST FLOW...850MB
TEMPERATURE OFF 00Z APX SOUNDING AT -22C.  LAKE EFFECT ISSUES AND
TEMPERATURES/WIND CHILLS ARE GOING TO BE THE MAIN PROBLEM FOR TODAY.

OFF LAKE SUPERIOR... DRAINAGE FLOW OUT OF ONTARIO ENHANCING TROUGH
AXIS LYING ACROSS EASTERN UPPER...AND HAS PUSHED MOST OF THE LES
ACTIVITY INTO LUCE/WESTERN MACKINAC COUNTY.  WINDS EXPECTED TO BACK
MORE WEST-NORTHWEST LATER THIS MORNING...WHICH WILL EVENTUALLY BEGIN
TO PUSH SNOW BACK INTO CHIPPEWA COUNTY.  EXACT MORPHOLOGY IS IN
QUESTION AS SURFACE FLOW WILL STILL BE SOMEWHAT SQUIRRELLY FOR A BIT
TODAY...SO ITS UNCERTAIN WHETHER WE SEE ACTUAL BANDING INITIALLY OR
MORE DISORGANIZED ACTIVITY (OR PERHAPS MESOVORTEX DEVELOPMENT).
EVENTUALLY EXPECT MORE BANDING BY LATER IN THE DAY INTO THIS EVENING
(MORE ON THAT BELOW).  DEEP MIXING ASSOCIATED WITH COLD AIR MASS
OVER THE LAKE AND SHORT WAVE TROUGH DROPPING IN FROM THE NORTHEAST
RESULTING IN SUBSTANTIAL INSTABILITY (INVERSION HEIGHTS AROUND
750MB/LAKE INDUCED CAPE AROUND 1100J/KG)...WHICH SHOULD OFFSET LACK
OF DENDRITIC FLAKE GROWTH TO SOME DEGREE (850MB TEMPERATURES AROUND
-26C).  WILL LIMIT EXPECTED ACCUMULATIONS TODAY TO 1-3 INCHES AROUND
NORTHWEST CHIPPEWA COUNTY GIVEN UNCERTAINTY IN EVOLUTION.

OFF LAKE MICHIGAN...FLOW SETTING UP AROUND 300 DEGREES EARLY THIS
MORNING AND WILL PROBABLY REMAIN GENERALLY STEADY THROUGH THE
AFTERNOON THOUGH SOME GUIDANCE DISAGREEMENT ON THIS.  THERMODYNAMIC
PARAMETERS PRETTY SIMILAR TO THOSE ON LAKE SUPERIOR (JUST A BIT
WARMER AT 850MB)...LAKE INDUCED CAPE STILL WELL ABOVE 1000J/KG BY
AFTERNOON.  SHORTER ICE COVERED FETCH EXPECTED TO LIMIT
ACCUMULATIONS ACROSS THE TIP OF THE MITT...WITH BEST ACCUMULATIONS
EXPECTED ACROSS HIGHER TERRAIN OF NORTHWEST LOWER WHERE WILL CARRY
UP TO FOUR INCHES.

SNOW HEADLINES WILL BE REQUIRED...MORE ON THAT BELOW.

DAYTIME HIGH TEMPERATURES AGAIN MAINLY IN THE SINGLE DIGITS ABOVE
ZERO (PROBABLY REMAINING BELOW ZERO OVER FAR EASTERN UPPER).  WIND
CHILLS ARE RUNNING SHORT OF ADVISORY CRITERIA BUT WILL LET IT
CONTINUE THROUGH THE MORNING...ITS CLOSE ENOUGH AND ITS COLD.

JPB

&&

.LONG TERM.../ISSUED AT 431 AM/...TONIGHT AND BEYOND

TONIGHT...LAKE SUPERIOR LAKE EFFECT...CONTINUED IMPRESSIVE
INSTABILITY MEETS UP WITH STRONG FOCUSED CONVERGENCE TONIGHT...
IMPLYING A NICE SNOW BAND IMPACTING NORTHWEST CHIPPEWA COUNTY AND
LIKELY REACHING EASTWARD INTO THE SOO REGION.  DRAINAGE FLOW MAY
KICK IN AGAIN OVERNIGHT AS MEAN LOW LEVEL FLOW...WHILE DECENT
(AROUND 15KTS) MAY NOT BE ENOUGH GIVEN MAGNITUDE OF COLD AIR OVER
ONTARIO.  IF THIS OCCURS SNOW BAND MAY EVENTUALLY GET PUSHED
SOUTHWARD AND/OR BECOME MORE FOCUSED INTO LUCE COUNTY.  AGAIN THE
QUESTION IS HOW MUCH WILL THE COLD TEMPERATURES WITHIN THE CLOUD
LAYER AND LACK OF A DENDRITIC GROWTH ZONE IMPACT SNOW
ACCUMULATIONS.  A TOUGH CALL...BUT GIVEN THE QPF POTENTIAL WILL RUN
WITH SNOW AMOUNTS OF 3 TO 6 INCHES.  HAVE COORDINATED A LAKE SNOW
ADVISORY FOR CHIPPEWA COUNTY WITH MQT FROM LATE THIS AFTERNOON
THROUGH TONIGHT (MQT ADVISORY WILL RUN LONGER)...THOUGH QUITE
CONCEIVABLE THAT A WARNING MAY EVENTUALLY BE REQUIRED.

LAKE MICHIGAN...INSTABILITY STILL VERY GOOD OVER NORTHERN LAKE
MICHIGAN TONIGHT...DROPPING OFF JUST A BIT OVERNIGHT AS INVERSION
DROPS TOWARD 800MB.  FLOW CONTINUES TO REMAIN PRETTY STEADY IN THE
290-300 DEGREE RANGE...SO THINK ACCUMULATION POTENTIAL TONIGHT
ACROSS NORTHWEST LOWER SHOULD BE PRETTY SIMILAR TO THIS AFTERNOON
(MAX AROUND 4 INCHES EAST OF GRAND TRAVERSE BAY).  SIMILAR TO
CHIPPEWA COUNTY...WILL GO AHEAD AND HOIST LAKE EFFECT ADVISORIES FOR
CHARLEVOIX/OTSEGO/LEELANAU/BENZIE/GD TRAVERSE/CRAWFORD/MANISTEE/
WEXFORD/MISSAUKEE...AND A WARNING FOR ANTRIM/KALKASKA WHERE STRONGER
CONVERGENCE MAY FOCUS HEAVIER QPF POTENTIAL.  HEADLINES FOR
NORTHWEST LOWER WILL START AT ZONE ISSUANCE THIS MORNING...AND RUN
THROUGH TONIGHT.

FRIDAY...MORE LAKE EFFECT EXPECTED AS WINDS SLOWLY BACK FROM WEST-
NORTHWEST TO WEST-SOUTHWEST DURING THE AFTERNOON.  COULD STILL SEE A
COUPLE INCHES IN SPOTS...THOUGH SHIFTING WINDS AND DIMINISHING
INSTABILITY/DRYING SHOULD BEING TO IMPACT INTENSITY.  ATTENTION THEN
TURNS TO NEXT CLIPPER WAVE FRIDAY NIGHT AS IT DROPS INTO THE UPPER
MIDWEST...AND LOOKS TO SPREAD WARM ADVECTION SNOWS INTO NORTHERN MI
WITH POTENTIAL FOR ENHANCEMENT IN SOUTHWEST FLOW NEAR LAKE
MICHIGAN.  FOR NOW WILL KEEP POPS ON THE CHANCY SIDE AWAY FROM LAKE
MICHIGAN...AS SYSTEM TRACK STILL HAS AN ELEMENT OF UNCERTAINTY.
SUSPECT TREND WITH UPPER WAVE/SURFACE REFLECTION WILL BE STRONGER...
AND POSSIBLY DISPLACED FARTHER WEST THAN CURRENT ECMWF/GFS/UKMET
CONSENSUS TRACK.

NO CHANGES MADE TO FORECAST BEYOND FRIDAY NIGHT.

JPB

&&

.MARINE.../ISSUED AT 431 AM/

TOUGH CALL ON MARINE ISSUES TODAY...WITH A GENERALLY WEAK SURFACE
PRESSURE GRADIENT IN PLACE...BUT WITH DEEP MIXING OVER THE WATER
WITH 20-30KT WINDS WITHIN CBL.  SMALL CRAFT ADVISORIES ALREADY IN
PLACE WITHIN MANISTEE-GRAND TRAVERSE LIGHT ZONES MAY NEED TO BE
EXPANDED...ESPECIALLY INTO TONIGHT WITHIN NORTHERN LAKE HURON
NEARSHORE ZONES WHERE COASTAL CONVERGENCE WILL ADD TO WIND SPEEDS.
WINDS WILL SHIFT TO THE SOUTH FRIDAY NIGHT AHEAD OF THE NEXT AREA OF
LOW PRESSURE DROPPING INTO THE UPPER MIDWEST...WITH SMALL CRAFT
CONDITIONS LIKELY TO CONTINUE.

JPB

&&

.AVIATION.../ISSUED AT 1140 PM/...VALID FOR 06Z TAFS

NW FLOW LAKE EFFECT SNOW REGIME TO CONTINUE TONIGHT... PRIMARILY
TARGETING KTVC FOR MVFR/IFR CONDITIONS. WINDS WILL SLOWLY BACK
MORE W/NW THURSDAY...BRINGING MVFR PRODUCING STRATO-CU DECK BACK
INTO BOTH KPLN AND KAPN. STILL THINKING ANY SNOW SHOWERS SHOULD BE
CONFINED TO KTVC FOR THE DURATION.

MSB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST FRIDAY FOR MIZ019-020-
     022-025-026-028-031>033.
     WIND CHILL ADVISORY UNTIL 11 AM EST THIS MORNING FOR MIZ008-
     015>018-022>024-027>030-032>036-041-042.
     LAKE EFFECT SNOW WARNING UNTIL 7 AM EST FRIDAY FOR MIZ021-027.
     LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
     FRIDAY FOR MIZ008.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST SATURDAY FOR LMZ323-342-
     344>346.
LH...SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM EST FRIDAY
     FOR LHZ347>349.
     SMALL CRAFT ADVISORY FROM 5 PM THIS AFTERNOON TO 5 AM EST FRIDAY
     FOR LHZ346.
LS...NONE.

&&
Hazardous weather outlook, Jan 14, 4:36 PM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
436 PM EST WED JAN 14 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
151100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
436 PM EST WED JAN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

VERY COLD AIR WILL REMAIN ACROSS THE REGION WITH THE LOWEST WIND
CHILL TEMPERATURES DROPPING TO BETWEEN 20 AND 30 DEGREES BELOW
ZERO. SEE ONGOING WIND CHILL ADVISORY FOR DETAILS.

PERSISTENT SNOW SHOWERS WILL BE FOUND ACROSS PORTIONS OF NORTHWEST
LOWER MICHIGAN TONIGHT PRODUCING PERIODS OF REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILL READINGS BETWEEN 20 AND 30 BELOW ZERO WILL BE FOUND
ACROSS THE REGION THURSDAY MORNING. SEE ONGOING WIND CHILL
ADVISORY FOR DETAILS.

LAKE EFFECT SNOW SHOWERS WILL PERSIST ACROSS THE SNOWBELTS OF
EASTERN UPPER AND NORTHERN LOWER MICHIGAN...THURSDAY AND FRIDAY.
REDUCED VISIBILITIES AND LOCALIZED HEAVIER SNOW ACCUMULATIONS ARE
POSSIBLE...ESPECIALLY AROUND THE WHITEFISH POINT AREA IN WESTERN
CHIPPEWA COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR TEMPERATURES
AT ANY TIME.

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:52 AM ESTLake Effect Snow WarningAPXAntrim, Kalkaska31 hr

Nearby

Lake Effect Snow Advisories in Michigan, 2009Every lake effect snow advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.